Alert archive / West Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, WV

August 6, 2011Pleasants County, Ritchie County, Wirt County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 6, 2011, 10:09 AM EDT for Pleasants County, Ritchie County, Wirt County, West Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 10:09 AM EDT (14:09 UTC)
Expired
Aug 6, 2011, 11:00 AM EDT
In force
51 min
Issued by
NWS Charleston, WV

Counties Pleasants County, WV, Ritchie County, WV, Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 88 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WWUS81 KRLX 061409
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1009 AM EDT SAT AUG 6 2011

WVZ008>010-017-019-061500-
JACKSON WV-PLEASANTS WV-RITCHIE WV-WIRT WV-WOOD WV-
1009 AM EDT SAT AUG 6 2011

...NUMEROUS SHOWERS WILL MOVE ALONG A LINE FROM JACKSON 
COUNTY...NORTHEAST THROUGH RITCHIE AND PLEASANTS COUNTIES THROUGH AT 
LEAST 11 AM. THESE SHOWERS WILL AFFECT NORTHERN JACKSON...NORTHERN 
RITCHIE...PLEASANTS...SOUTHERN WOOD AND WIRT COUNTIES...

AT 958 AM EDT...NUMEROUS SHOWERS WERE MOVING NORTHEAST OVER THE SAME 
AREA AT NEAR 20 MPH. 

REPETITIVE MODERATE TO HEAVY RAIN OVER THE SAME AREAS WILL WILL 
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND 
SMALL STREAMS. 

THESE SHOWERS WILL BE NEAR ROCKPORT AROUND 1010 AM...PEEWEE AROUND 
1015 AM...MORRISTOWN...AND MINERALWELLS AROUND 1020 AM...DAVISVILLE 
AROUND 1025 AM...PALESTINE...AND ELIZABETH AROUND 1030 AM AND 
GREENCASTLE AROUND 1035 AM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON 
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3942 8107 3924 8092 3887 8162 3884 8183
      3893 8179 3893 8176 3896 8178 3911 8171

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:05 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 6, 7:05 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
705 AM EDT SAT AUG 6 2011

.SYNOPSIS...
MOIST ATMOSPHERE AND UPPER DISTURBANCES CAUSE SHOWERS AND
THUNDERSTORMS TODAY THROUGH TONIGHT. PATTERN REMAINS UNSETTLED WITH
PASSING UPPER DISTURBANCES AND MEANDERING FRONT THROUGH MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
7AM UPDATE...AS EXPECTED...NOCTURNAL CONVECTION HAS DEVELOPED DURING
THE PREDAWN HOURS ASSOCIATED WITH SHORTWAVE AND POOLING OF HIGH
1000-500MB RELATIVE HUMIDITY /AND PRECIPITABLE WATER TO 2.25
INCHES/. MADE MINOR TWEAKS TO POPS BASED ON RADAR TRENDS...OTHERWISE
FORECAST REMAINS ON TRACK.

VERY MOIST ATMOSPHERE TODAY...WITH PRECIPITABLE WATER IN EXCESS OF
TWO INCHES. RAW MODEL QPF IS IN DISARRAY...AND SO I USED CONSENSUS
OF VORTICITY LOBES AND 1000-500MB RH MAXES TO PLACE INDIVIDUAL
WAVES. IT APPEARS FIRST VORTICITY AXIS WILL BE COMING THROUGH FAIRLY
EARLY TODAY...THUS I EXPECT TWO BATCHES OF ACTIVITY...THE FIRST WITH
THE VORTICITY AXIS AND THE SECOND WITH DIURNAL HEATING DURING THE
DAY. MOIST ADIABATIC SOUNDINGS WILL YIELD VERY EFFICIENT AND LOCALLY
HEAVY RAINFALL WITH THE SHOWERS AND THUNDERSTORMS TODAY...THOUGH
MOST OF THE AREA CAN ALSO HANDLE IT BECAUSE OF RECENT DRY PATTERN.
THAT BEING SAID...WILL HAVE TO CLOSELY MONITOR IN CASE OF TRAINING
CELLS...AND ANY DUMPER COULD CAUSE STREET AND CREEK PROBLEMS.

FRONTAL BOUNDARY MAKES TEMPORARY PUSH THROUGH THE AREA TONIGHT...AND
THE 2-PLUS INCHES PRECIPITABLE WATER AIR MASS WILL SHIFT SOUTH AND
EAST. AS THE BOUNDARY COMES THROUGH...SHOWERS AND THUNDERSTORMS WILL
STILL BE LIKELY THIS EVENING.

MODEL GUIDANCE HAS BEEN TOO COOL WITH HIGH TEMPERATURES THE PAST FEW
DAYS...EVEN THE MAV WHICH IS USUALLY THE WARMEST. HOWEVER...WITH
EXPECTED CONVECTIVE ACTIVITY AND VERY MOIST ATMOSPHERE IN
GENERAL...I DO FEEL MAV GUIDANCE IS MUCH TOO WARM FOR TODAY AND WILL
INSTEAD OPT FOR A BLEND WITH OTHER MODELS. WITH ABUNDANT LOW LEVEL
MOISTURE TONIGHT...STAYED ON THE WARM SIDE FOR LOWS TONIGHT...USING
A MET/NAM BLEND.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
PATTERN GENERALLY REMAINS UNSETTLED THROUGH MID WEEK AS A SERIES OF
SHORT WAVES/COOL FRONTS MOVE ACROSS OUR AREA IN A WEST TO NORTHWEST
FLOW ALOFT. THIS PATTERN WILL ALSO RESULT IN A SLOW COOLING TREND
WITH LESS OPPRESSIVE HUMIDITIES. MODELS ACTUALLY IN REASONABLE
AGREEMENT WITH TIMING AND STRENGTH OF THESE SYSTEMS.

ONE WEAK SHORT WAVE OVER OUR WESTERN AREAS FIRST THING SUNDAY
MORNING WILL CONTINUE TO PROGRESS ACROSS THE AREA DURING
SUNDAY...WHILE THE SURFACE FRONT FALLS APART. THE SHORT WAVE WILL BE
STRONG ENOUGH TO BRING IN DRIER AIR ALOFT BEHIND IT AND CARRY
CONVECTION EASTWARD WITH IT. EXPECT CONVECTION TO EXIT THE AREA BY
SUNDAY EVENING...ALTHOUGH THE SURFACE AIRMASS WILL STILL REMAIN ON
THE WARM AND HUMID SIDE SUNDAY AND SUNDAY NIGHT.

NEXT SHORT WAVE AND COOL FRONT ALREADY APPROACHES BY MONDAY
MORNING...AND PROGRESSES ACROSS THE AREA DURING MONDAY. DEEPER
MOISTURE IS SLOW TO RETURN AHEAD OF THIS SYSTEM...SO LOW POPS ARE IN
ORDER FOR MONDAY WITH THE FRONT. TEMPS WILL BE MOSTLY IN THE 80S.

THE FRONT STALLS TO OUR SOUTH BY MONDAY NIGHT AND BEGINS TO MEANDER
BACK AND FORTH...AS A SERIES OF ADDITIONAL SHORT WAVES ALLOW DEEPER
MOISTURE TO PULL BACK NORTH AND INCREASE CHANCES FOR CONVECTION
TUESDAY AND TUESDAY NIGHT. TEMPS WILL BE COOLER TUESDAY PER MODEL
GUIDANCE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
FLOW ALOFT WILL REMAIN ACTIVE OVER THE NORTHERN GREAT LAKES...AND
WILL KEEP THE HIGHER HEIGHTS WELL SOUTH. ANOTHER COOL FRONT AND
UPPER LEVEL WEAK WAVE IS SLATED FOR MID WEEK WITH HIGH PRESSURE
FOLLOWING FOR THE END OF THE WEEK. TEMPERATURES REMAIN NEAR NORMAL
FOR THIS TIME OF YEAR...CONTINUING THE NEEDED BREAK FROM THE HEAT
OVER THE FEW WEEKS.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
UPPER DISTURBANCE WILL SWING AXIS OF SHOWERS AND EMBEDDED THUNDER
FROM ALONG/JUST EAST OF OHIO RIVER AT 12Z...TO THE APPALACHIAN SPINE
BY 16Z-17Z. MVFR/BRIEF IFR WITH THE LINE...OTHERWISE VFR TODAY.
LATER THIS AFTERNOON INTO EVENING...EXPECTING SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA...SHIFTING SOUTHEAST WITH TIME.
UNCERTAINTY TO AMOUNT OF CLOUDS OVERNIGHT...BUT EXPECTING AT LEAST
SOME VALLEY FOG INCLUDING POSSIBLE IFR OR WORSE VIS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: UNCERTAIN TIMING OF THUNDERSTORM CLUSTERS
TODAY. WILL HAVE TO WATCH FOR LOW STRATUS AND FOG OVERNIGHT
TONIGHT...ESPECIALLY FOR AREAS THAT RECEIVE A GOOD AMOUNT OF
RAINFALL.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  M    M    H    M    H    H    H    H    H    H    H    M
HTS CONSISTENCY  L    L    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    H    H    M    M    M    M
EKN CONSISTENCY  L    L    L    L    M    M    M    H    M    M    M    M
PKB CONSISTENCY  L    L    M    H    H    H    M    M    H    M    M    M
CKB CONSISTENCY  M    M    M    M    M    M    M    H    H    M    M    M

AFTER 12Z SUNDAY...
IFR OR WORSE FOG EXPECTED FOR MOST VALLEYS DURING PREDAWN HOURS
MONDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...MDP
SHORT TERM...26
LONG TERM...26
AVIATION...MDP
Hazardous weather outlook, Aug 6, 9:08 AM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
908 AM EDT SAT AUG 6 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-071315-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
908 AM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 6, 9:57 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
957 AM EDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     FLASH FLOOD      3 NE POMEROY            39.06N  81.99W
08/06/2011                   MEIGS              OH   LAW ENFORCEMENT

            COUNTY ROAD 7A IS CLOSED AT FOREST RUN NEAR THE CITY OF
            FIVE POINT. A NEARBY CREEK CAME OUT OF ITS BANKS.

&&

EVENT NUMBER RLX1100811

JEE
Special weather statement, Aug 6, 10:09 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1009 AM EDT SAT AUG 6 2011

WVZ008>010-017-019-061500-
JACKSON WV-PLEASANTS WV-RITCHIE WV-WIRT WV-WOOD WV-
1009 AM EDT SAT AUG 6 2011

...NUMEROUS SHOWERS WILL MOVE ALONG A LINE FROM JACKSON
COUNTY...NORTHEAST THROUGH RITCHIE AND PLEASANTS COUNTIES THROUGH AT
LEAST 11 AM. THESE SHOWERS WILL AFFECT NORTHERN JACKSON...NORTHERN
RITCHIE...PLEASANTS...SOUTHERN WOOD AND WIRT COUNTIES...

AT 958 AM EDT...NUMEROUS SHOWERS WERE MOVING NORTHEAST OVER THE SAME
AREA AT NEAR 20 MPH.

REPETITIVE MODERATE TO HEAVY RAIN OVER THE SAME AREAS WILL WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THESE SHOWERS WILL BE NEAR ROCKPORT AROUND 1010 AM...PEEWEE AROUND
1015 AM...MORRISTOWN...AND MINERALWELLS AROUND 1020 AM...DAVISVILLE
AROUND 1025 AM...PALESTINE...AND ELIZABETH AROUND 1030 AM AND
GREENCASTLE AROUND 1035 AM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3942 8107 3924 8092 3887 8162 3884 8183
      3893 8179 3893 8176 3896 8178 3911 8171

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:19 AM EDTSpecial Weather StatementRLXKanawha56 min
Aug 6, 11:38 AM EDTFlash Flood WatchRLXJackson, Mason, Putnam, Wirt, Wood10 hr

Nearby

Special Weather Statements in West Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.